Availability of Narcan at Swatara Middle School
To help protect the health and well-being of students, the Pennsylvania Departments of Health, Education, State, and Drug and Alcohol Programs request that all school districts allow the emergency administration of naloxone. Naloxone is a medication that can reverse an overdose caused by an opioid drug (illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, hydromorphone, and buprenorphine). As a narcotic antagonist, Naloxone displaces opiates from receptor sites in the brain and reverses respiratory depression that usually is the cause of overdose deaths.
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
Symptoms that an individual might be suffering from an overdose include:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
The following tips can help you or a loved one avoid opioid overdose:
- Take medicine as prescribed by your doctor
- Do not take more medication or take it more often than instructed
- Never mix pain medicines with alcohol, sleeping pills, or illicit substances
- Store medicine safely where children cannot reach it
- Dispose of unused medication promptly
The state of Pennsylvania offers protection from criminal prosecution or civil liability to those who report suspected overdoses or administer Naloxone in overdose emergencies. Please review the links below for further information concerning those protections.